Pretty much. Said side-effects become more important if they occur in a greater frequency than with placebo. Up to ten percent of people report headaches from taking placebos.
I’d have to agree with Qadgop. The perception that beat-blockers cause or aggravate depression is surely there, and we were taught this in medical school too. But several studies have failed to show a correlation, including Wurzelmann (Cardiol Clin 4:689-701, 1987) and Prisant (J Fam Pract 33:481-5,1991). I’ll admit these studies are dated. But if the effect is there, it is small. I’d accept some people do get mild depression from taking beta-blockers. I’d also point out people take these medicines because of headache, heart problems, high blood pressure or glaucoma and many of these diagnoses can be linked to depression as well.
My optholmologist questions me about depression related to timolol maleate use at every appointment (glaucoma drops for the non-medical/non-glaucoma folks).
Of course, he may just be cautious in a very CYA manner, since i’m a carcinoid cancer patient as well, and all that screwing with serotonin can make us depressed, as if regular carcinoid issues weren’t enough to depress Mary Frickin’ Poppins…